Treatment resumes

Well, my treatment vacation is coming to an end. We did the LSU Alumni Association Crawfish Boil. Visited Rosecrans National Cemetary on Memorial Day. Played a few more rounds of golf. Saw a few movies.

I had my radiation simulation as scheduled on the 28th of May. I “assumed the position” on my back on an x-ray type table with my head in a contoured head rest and my hands above my head on handles. The radiation oncologist came in long enough to draw a few hex signs on my body which were converted by the radiation therapist into alignment marks. The alignment marks are big blue X’s on either side of my torso and another between my breasts on my sternum. She covered them with round tape dots and said my only homework was to be sure that they did not come off between the 28th and today. I got an A. She then took a CAT scan and some digital photographs for reference, all of which were destined for the program planners for development of my individualized treatment plan. I was out of there in less than an hour.

Today, I went in for my dry run — like my treatment sessions but without radiation. They set me up in the same position as before, using the alignment markers, and adjusted the radiation machine(s) and the table according to numbers in my radiation plan. They added another X (4 now) just below my left clavicle. Then they took x-rays which I understand will be reviewed in the next 24 hours to ensure that the desired coverage is achieved, but no more and no less. Tomorrow is treatment 1 of 34. I’ll be going in every week day at 5PM. Changing and getting me positioned will take the bulk of my 15-minute appointment. The radiation takes something like a minute. The only thing unique about tomorrow is that I should be trading my big X’s for freckle-sized tattoos. They assure me that they’ll hardly be visible.

The doses are small and I’m told that side effects don’t generally appear until after a couple of weeks. I’m prepared to expect something like a bad sunburn. Of course, it varies by individual. I’m hoping that I, who sunburn spectacularly without sunscreen, am not more susceptible than others. Only time will tell.

For the curious, I am experiencing a few lagging effects from chemo.

  • My nails are showing some minor effects. I have noticed lines in my finger nails where the color seems to have changed (now about halfway up the nails). The nail has also receded from the finger at the top on 3 of my most-used fingers, making them look like they need cutting more than others. No pain but a nagging lack of symmetry that I hope will go away as the affected nail grows out.
  • I’ve also noticed that I have at this late date lost some of my eye lashes and some of my left eyebrow. (Till now, it was just general thinning.) Thank goodness for cosmetics!
  • Conversely, Jerry and I both believe that my hair is starting grow. It’s still more a difference in the feel of my scalp rather than a visible change, but the process has begun. Will it grow fast or will it grow slow??? There’s a product called Ovation that I’ve heard of from more than one person that is purported to help. I’ll have to check it out.
  • I am having very minor neuropathy (numbness) in my toes and the balls of my feet.
  • I am stiff, particularly in my hips and legs. I look like an old geezer when getting out of a chair or car seat after sitting for no more than 30 minutes. I do limber up quickly when I move. So far, exercise doesn’t seem to be having any effects on this. But the temporary stiffness is not getting in the way of exercise, so it’s no big deal.
  • I’m experiencing vision changes. Hope they are not long term. I had lasik on both eyes followed by PRK-over-lasik on both eyes between 2005 and 2008. I am now experiencing a disconcerting astigmatism in my left eye that is affecting both long and short vision. Sort of like looking through a film of vaseline all of the time. No proof that it’s the chemo, but the optometrist suggested waiting for a couple of months after treatment before having another exam. Sure hope this is short term.
  • Last but not least, I’m suffering from sleepiness. Without an alarm, I’m sleeping later in the morning than I have in 40 years – even till 8AM!?! And I’ve found myself wanting a nap while driving. Knowing that tiredness is a side effect of radiation therapy, I reported this to my medical oncologist, who ran blood tests for iron and B12. Everything came out AOK, do guess I’ll just have to enjoy it while it lasts.

All that aside, I am feeling good and looking forward to ticking off my 34 treatments. The year is flying; seven weeks will go very quickly and the end of July is not far off. I’m growing weary of medical appointments and look forward to embarking on the maintenance plan.

Enough for one posting. Working up to posting smaller chunks more often. 🙂 Will keep you posted as I learn more about radiation therapy.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s